Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 8, 2018, 5:20 PM EDT for Floyd County, Martin County, Pike County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Sep 8, 2018, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
682
WUUS53 KJKL 082120
SVRJKL
KYC071-159-195-082200-
/O.NEW.KJKL.SV.W.0093.180908T2120Z-180908T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
520 PM EDT SAT SEP 8 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Martin County in northeastern Kentucky...
Northeastern Floyd County in southeastern Kentucky...
Northwestern Pike County in southeastern Kentucky...
* Until 600 PM EDT.
* At 520 PM EDT, a severe thunderstorm was located over Gulnare, or 9
miles north of Pikeville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pikeville, Inez, Coal Run Village, Endicott, Pilgrim, Coal Run,
Coalpoint, Davella, Whitepost, Conder, Aluba and Piso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3774 8233 3772 8232 3748 8254 3754 8270
3788 8256 3782 8240 3781 8240 3782 8239
3777 8233 3776 8233 3776 8232
TIME...MOT...LOC 2120Z 207DEG 19KT 3761 8258
HAIL...0.75IN
WIND...60MPH
$$
AR2 follow-up statements
326
WWUS53 KJKL 082137
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
537 PM EDT SAT SEP 8 2018
KYC071-082146-
/O.CAN.KJKL.SV.W.0093.000000T0000Z-180908T2200Z/
Floyd KY-
537 PM EDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3761 8249 3764 8261 3767 8261 3768 8256
3772 8263 3788 8256 3782 8240 3781 8240
3782 8239 3776 8233 3776 8232 3774 8233
3772 8232
TIME...MOT...LOC 2136Z 207DEG 19KT 3769 8253
$$
KYC159-195-082200-
/O.CON.KJKL.SV.W.0093.000000T0000Z-180908T2200Z/
Martin KY-Pike KY-
537 PM EDT SAT SEP 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR MARTIN AND NORTHWESTERN PIKE COUNTIES...
At 536 PM EDT, a severe thunderstorm was located over Moree, or 12
miles east of Prestonsburg, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Inez, Pilgrim, Coalpoint, Davella, Whitepost, Piso, Prince, Delong,
McClure, Lovely, Preece and Jarad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3761 8249 3764 8261 3767 8261 3768 8256
3772 8263 3788 8256 3782 8240 3781 8240
3782 8239 3776 8233 3776 8232 3774 8233
3772 8232
TIME...MOT...LOC 2136Z 207DEG 19KT 3769 8253
HAIL...0.75IN
WIND...60MPH
$$
AR087
WWUS53 KJKL 082157
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
557 PM EDT SAT SEP 8 2018
KYC159-195-082207-
/O.EXP.KJKL.SV.W.0093.000000T0000Z-180908T2200Z/
Martin KY-Pike KY-
557 PM EDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARTIN AND NORTHWESTERN PIKE
COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3761 8249 3764 8261 3767 8261 3768 8256
3772 8263 3788 8256 3782 8240 3781 8240
3782 8239 3776 8233 3776 8232 3774 8233
3772 8232
TIME...MOT...LOC 2157Z 207DEG 19KT 3778 8247
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:54 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 8, 3:54 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 354 PM EDT Sat Sep 8 2018 .SHORT TERM...(This evening through Sunday night) Issued at 352 PM EDT SAT SEP 8 2018 Current conditions across the area feature a warm front set up across the area as strong convection has developed along and north of it this afternoon. Due to heavy rainfall this morning north of I-64 and the expected convection this evening, some FFG is a bit lower in the north. Given model soundings in the short term with PWATs in the 2 inch range and skinny CAPE profiles, have decided to issue the Flash Flood Watch starting this afternoon and continuing into Sunday evening. Expect precip in the north to weaken and and become more stratiform with a steady rainfall into the night but still putting down some decent amounts. Later tonight, the front will begin to push east into central Kentucky. This will bring a bit more forcing into the the area and thus a bit more efficiency in the precip amounts and with a saturated air mass in place across the area, flash flooding will certainly be possible. The continued heavy rainfall chances will continue into Sunday as the front pushes east. While the NAM seems to be over doing QPF amounts, models do suggest a slower passage of the front as it crosses eastern Kentucky. This will make for moderate to heavy rainfall amounts over a prolonged period of time. The front finally pushes into eastern Kentucky by 00z. Thus will keep the watch out through 00Z Monday. In fact, with the front still hanging out across central portions of eastern Kentucky, another day of strong storms is possible. Some areas in the south will see some breaks allowing some instability to build south of the warm front and even as the cold front pushes east across the area. By Sunday night, as the front pushes into far eastern Kentucky, much of the heavier precip will come to an end. Thus will insert lower chance pops behind the front as much of the precip winds down. Some fog may be possible behind the front for Monday morning. Overall, a wet short term, period of the forecast is likely with flash flooding possible. .LONG TERM...(Monday through Saturday) Issued at 326 PM EDT SAT SEP 8 2018 At the start of the period an upper level low pressure system will be over northern MI with surface low pressure in southeast MI. A cold front trailing from the surface low will be in the far southeast part of the forecast area. The front will slowly push southeast of the forecast area on Monday, before stalling in the Appalachians. There is good model agreement that upper level high pressure over the western Atlantic will build west through the middle to latter part of the week. This will result in rising heights back into our area. The front that will have pushed southeast of KY on Monday will likely meander back to the northwest by midweek. By late in the week the front will still be in the area but will become increasingly diffuse. All eyes will be on the Atlantic during the coming week as Hurricane Florence makes its way west under the large mid/upper level high pressure system sprawled from the western Atlantic into the eastern U.S. There is still considerable uncertainty with the path of the hurricane and what if any impact it will have on our weather by next weekend. The threat of showers and thunderstorms will remain in the forecast through the week as the already noted front moves through the area, stalls, and then likely returns by mid week. However, any showers and storms will mainly be diurnally driven and should only be isolated to scattered in nature. Temperatures will be a little cooler to start the week with the front having passed to our southeast, but temperatures will climb to well above normal readings again by the middle and latter part of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 130 PM EDT SAT SEP 8 2018 North of the front where the moisture is streaming northeastward is where the most consistent low level cloud cover and showery precip will continue. Thus will keep SYM in IFR and below conditions through the entire period. The southern TAF sites are a different story with scattered convection expected through this afternoon and into this evening. Will expect any location that received rainfall today to see some low cigs and even some fog tonight. As well, any breaks in cloud cover tonight will cause the sites to deteriorate in conditions. Most likely, SME and LOZ, being on the southern end of the boundary may see some breaks tonight allowing them to fall below field mins tonight. Winds will be light but mainly out of the south. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for KYZ044-050>052- 058>060-104-106>112-119-120. && SHORT TERM...SHALLENBERGER LONG TERM...SBH AVIATION...SHALLENBERGER
Hazardous weather outlook, Sep 8, 3:32 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 332 PM EDT Sat Sep 8 2018 KYZ044-050>052-058>060-104-106>112-119-120-092245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 332 PM EDT Sat Sep 8 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are occurring and will last into the evening hours. A couple of storms could produce locally heavy rain and strong wind gusts. Flash flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is possible Sunday through Monday, leading to flash flooding. Thunderstorms on Sunday could also produce strong wind gusts. Thunderstorms are also possible at times Sunday evening through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. KYZ068-069-079-080-083>088-113>118-092245- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 332 PM EDT Sat Sep 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are occurring and will last into the evening hours. A couple of storms could produce locally heavy rain and strong wind gusts. Isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is possible Sunday through Monday, leading to isolated flash flooding. Thunderstorms on Sunday could also produce strong wind gusts. Thunderstorms are also possible at times Sunday evening through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. JP/SHALLENBERGER
In the hours before
Local storm report, Sep 8, 2:17 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 3 NNW EWING 38.47N 83.88W
09/08/2018 FLEMING KY 911 CALL CENTER
JOHNSON CREEK ROAD WASHED OUT...THIS IS A GRAVEL ROAD.
TIME OF EVENT ESTIMATED.
&&
JCARICOSpecial weather statement, Sep 8, 2:53 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT SAT SEP 8 2018
KYZ050-051-058>060-081930-
Montgomery-Menifee-Estill-Bath-Powell-
253 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BATH...ESTILL AND MENIFEE COUNTIES...
At 252 PM EDT, a strong thunderstorm was located over Blackburn, or
near Irvine, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Irvine, Frenchburg, Jeffersonville, Clay City, Ravenna,
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Pilot, Clay Lick, Bowen, Cornwell, Kimbrell,
Rothwell, Rice Station, Olympia Springs, Kings Station, Fagan,
Calloway Crossing and Wiseman Crossing Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3793 8345 3789 8350 3786 8350 3782 8357
3783 8362 3776 8368 3756 8404 3757 8409
3764 8413 3767 8409 3774 8410 3775 8408
3778 8411 3784 8402 3783 8400 3785 8401
3811 8362
TIME...MOT...LOC 1852Z 232DEG 41KT 3768 8408
ARSpecial weather statement, Sep 8, 3:59 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
359 PM EDT SAT SEP 8 2018
KYZ059-060-106-108-109-082045-
Menifee-Magoffin-Morgan-Wolfe-Powell-
359 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POWELL...MORGAN...
SOUTHERN MENIFEE...NORTHWESTERN MAGOFFIN AND WOLFE COUNTIES...
At 358 PM EDT, a strong thunderstorm was located over Calaboose, or
over Campton, moving east at 30 mph.
Locations impacted include...
West Liberty, Salyersville, Campton, Henry, Lewis, Wellington,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Burkhart, Florress, Lexie, Lick Branch, Pekin, Omer, Pine
Ridge, Wonnie, Kernie, Panama, Ezel, Cottle and Gordon Ford.
LAT...LON 3801 8316 3800 8314 3774 8304 3768 8334
3769 8335 3770 8339 3768 8343 3766 8344
3764 8352 3767 8362 3788 8371 3801 8317
TIME...MOT...LOC 1958Z 253DEG 25KT 3777 8355
ARSpecial weather statement, Sep 8, 4:37 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT SAT SEP 8 2018
KYZ106>109-082115-
Johnson-Magoffin-Morgan-Wolfe-
437 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN...WESTERN
JOHNSON...NORTHERN MAGOFFIN AND EAST CENTRAL WOLFE COUNTIES...
At 437 PM EDT, a strong thunderstorm was located over Cannel City, or
8 miles south of West Liberty, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
West Liberty, Salyersville, Mason, Lewis, Haleburg, Burkhart,
Florress, Oil Springs, Index, Bethanna, Gifford, Falcon, Logville,
Wonnie, Burning Fork, Kernie, Sellars, Panama, White Oak and Elna.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3774 8288 3768 8335 3769 8336 3787 8337
3798 8302 3796 8299 3799 8297
TIME...MOT...LOC 2037Z 253DEG 26KT 3780 8328
ARSpecial weather statement, Sep 8, 5:10 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
510 PM EDT SAT SEP 8 2018
KYZ110-119-120-082200-
Martin-Floyd-Pike-
510 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...NORTHEASTERN FLOYD AND
NORTHWESTERN PIKE COUNTIES...
At 510 PM EDT, a strong thunderstorm was located over Betsy Layne, or
7 miles northwest of Pikeville, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Pikeville, Inez, Coal Run Village, Endicott, Pilgrim, Coal Run,
Coalpoint, Davella, Whitepost, Conder, Aluba, Piso, Betsy Layne,
Prince, Delong, Ivel, McClure, Lovely, Preece and Jarad.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3775 8233 3772 8232 3748 8254 3754 8270
3788 8256 3782 8240 3781 8240 3782 8239
3777 8233 3776 8233 3776 8231
TIME...MOT...LOC 2110Z 207DEG 19KT 3756 8261
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:33 AM EDT | Areal Flood Advisory | JKL | Fleming | 4 hr |
| Sep 8, 2:31 PM EDT | Flash Flood Watch | JKL | Bath, Breathitt, Elliott, Estill, Fleming, Floyd and 11 more | 29 hr |
| Sep 8, 2:39 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Sep 8, 2:53 PM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell | 37 min |
| Sep 8, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 61 min |
| Sep 8, 3:59 PM EDT | Special Weather Statement | JKL | Morgan, Wolfe | 46 min |
| Sep 8, 4:37 PM EDT | Special Weather Statement | JKL | Morgan | 38 min |
| Sep 8, 5:10 PM EDT | Special Weather Statement | JKL | Martin | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.